MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION XXL ESOPHAGEAL; DILATOR, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION XXL ESOPHAGEAL; DILATOR, ESOPHAGEAL
Model Number 23375
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Detachment of Device or Device Component (2907); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/28/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the balloon ruptured during the procedure, was difficult to remove and subsequently dislodged, requiring intervention.The patient was being treated for swelling of bilateral (b/l) legs.After obtaining b/l popliteal access with 10fr sheaths, 035 amplatz guidewires were inserted b/l, followed by intravascular ultrasound (ivus) which revealed 61% inferior vena cava (ivc) hyperplasia, approximately 40% b/l common iliac vein (civ) hyperplasia, 64% right external iliac vein (eiv) hyperplasia, 11% left eiv hyperplasia, 16% right common femoral vein (cfv) hyperplasia, and 60% left cfv hyperplasia.An 18x60 wallstent was placed in the mildly tortuous left common femoral vein (cfv) and b/l 16x120 non-boston scientific (bsc) stents were placed in the ivc to civ.Two 16x6 xxl esophageal balloons were used to post dilate both sides simultaneously at 5 atmospheres with no difficulties and both balloons were removed intact.Post dilatation of the stents was performed with two 18-6/5.8/75 xxl esophageal balloons which were simultaneously inflated at 5 atmospheres with multiple inflations.During the last inflation at the proximal ends of the stents with balloons outside the stent struts, the left 18x6 xxl balloon burst.The right 18x6 xxl esophageal balloon was removed without difficulty.The xxl balloon on the left was fully deflated but was difficult to remove.It was noted that it most likely got caught on the end of the sheath.Force was used to remove the balloon, and when removed, it dislodged from the catheter and could not be seen on fluoroscopy.The sheath was removed, and the physician attempted a cut down to locate the balloon but was unsuccessful.It was noted that the balloon was lodged in the popliteal vein.The patient was taken to the hospital for surgery to remove the dislodged balloon.
 
Additional Manufacturer Narrative
Good faith effort attempts were made to try and retrieve additional details regarding the patient outcome procedure, but further information was unable to be obtained.
 
Additional Manufacturer Narrative
The b1 adverse event/product problem was inadvertently left blank in the previous submission.The mustang device was returned for analysis, and the investigation was completed on april 3, 2025.Upon visual examination, it was noted that the balloon was not folded, suggesting that it had been subjected to positive pressure.A complete circumferential tear was identified in the balloon, located approximately 15mm distal to the proximal balloon bond.However, the distal section of the balloon material was not returned for analysis.The rated burst pressure for this device is 5 atmospheres.Further visual and tactile examination revealed that the shaft of the device was separated at a point approximately 90mm distal to the proximal marker band.The distal portion of the shaft, including the distal marker band, tip, and balloon material, was not returned for analysis.Additionally, the shaft was found to be kinked and severely stretched, beginning at the proximal balloon bond and extending to the proximal marker band.Visual and tactile inspection confirmed that the proximal marker band remained in place on the shaft of the device.However, the distal section of the shaft, including the tip, was not returned for further analysis.
 
Event or Problem Description
It was reported that the balloon ruptured during the procedure, was difficult to remove, and subsequently dislodged, requiring intervention.The patient was being treated for swelling of bilateral (b/l) legs.After obtaining b/l popliteal access with 10fr sheaths, 035 amplatz guidewires were inserted b/l, followed by intravascular ultrasound (ivus) which revealed 61% inferior vena cava (ivc) hyperplasia, approximately 40% b/l common iliac vein (civ) hyperplasia, 64% right external iliac vein (eiv) hyperplasia, 11% left eiv hyperplasia, 16% right common femoral vein (cfv) hyperplasia, and 60% left cfv hyperplasia.An 18x60 wallstent was placed in the mildly tortuous left common femoral vein (cfv) and b/l 16x120 non-boston scientific (bsc) stents were placed in the ivc to civ.Two 16x6 xxl esophageal balloons were used to post dilate both sides simultaneously at 5 atmospheres with no difficulties and both balloons were removed intact.Post dilatation of the stents was performed with two 18-6/5.8/75 xxl esophageal balloons which were simultaneously inflated at 5 atmospheres with multiple inflations.During the last inflation at the proximal ends of the stents with balloons outside the stent struts, the left 18x6 xxl balloon burst.The right 18x6 xxl esophageal balloon was removed without difficulty.The xxl balloon on the left was fully deflated but was difficult to remove.It was noted that it most likely got caught on the end of the sheath.Force was used to remove the balloon, and when removed, it dislodged from the catheter and could not be seen on fluoroscopy.The sheath was removed, and the physician attempted a cut down to locate the balloon but was unsuccessful.It was noted that the balloon was lodged in the popliteal vein.The patient was taken to the hospital for surgery to remove the dislodged balloon.It was further reported that there was no resistance encountered until attempting to remove the balloon through the sheath.The inflation medium used was a mixture of 70% saline and 30% contrast.The patient tolerated the procedure well and did well post-surgery.

Brand Name
XXL ESOPHAGEAL
Common Device Name
DILATOR, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key21712804
Report Number2124215-2025-18011
Device Sequence Number18660032
Product Code KNQ
UDI-Device Identifier08714729163190
UDI-Public(01)08714729163190(17)261115(10)32866678
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number23375
Device Catalogue Number23375
Device Lot Number0032866678
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2025
Supplement Date Received by Manufacturer03/24/2025
Initial Report FDA Received Date03/27/2025
Supplement Report FDA Received Date04/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown
Patient RaceBlack Or African American